FDA last week warned consumers to stop using the dietary supplement Lipokinetix immediately, saying it has been linked to liver failure and similar diseases in people between ages 20 and 32.
The agency said it has received “multiple” adverse reports from people who consumed the weight-loss supplement. No apparent cause of liver disease was identified in these cases other than Lipokinetix consumption, FDA reported.
In its warning statement, FDA named Syntrax Innovations Inc. as the supplement’s marketer. But the company said it has not sold Lipokinetix for a year and accused FDA of having a vendetta against some supplements.
“This is obviously another chapter in the FDA’s vengeance against ephedrine alkaloids,” Syntrax stated. “We challenge the FDA to show that any compound or combinations of compounds to be liver toxic in Lipokinetix.”
But FDA said that, in reported cases, liver disease developed between two weeks and three months after Lipokinetix consumption, the agency said. The supplement contains the ingredients norephedrine (also known as phenylpropanolamine or PPA), caffeine, yohimbine, diiodothyronine and sodium usniate, the agency stated.
“FDA urges consumers to discontinue use of Lipokinetix and consult their physician if they are experiencing symptoms possibly associated with this product, particularly nausea, weakness or fatigue, abdominal pain or any change in skin color,” the agency said. FDA said consumers and doctors who believe
Lipokinetix may have contributed to an illness can contact the agency’s MedWatch hot line at 800-FDA-1088 or via the Web page www.fda.gov/medwatch/how.htm